While one can't necessarily overdose on cannabis, there have been instances where potent edibles have resulted in hospital visits, Gizmodo is reporting. A new study published in the Canadian Journal of Cardiology detailed the story one 70-year-old man who used a THC-infused lollipop to get to sleep and ended up having a heart attack. It should be noted that this man did have a pre-existing heart condition -- coronary artery disease, a condition where the buildup of plaque in arteries narrows blood flow to the heart. Still, the man hadn't had a flare-up for the past two years and was regularly taking his medication.
What he didn't expect, however, was for the "marijuana lollipop" to cause hallucinations. Within a mere 30 minutes of consuming the lollipop, the man was panicking. He dabbled with marijuana a few times when he was younger but probably wasn't used to the amount of THC that is used in edibles nowadays. He also ended up consuming the entire thing because he wasn't feeling its effects right away, while regular edible-users nowadays are aware that the effects of edibles often have a delayed onset.
This resulted in him consuming a much higher dose of THC, which caused terrifying hallucinations. The anxiety from his hallucinations combined with his heart condition turned into a perfect storm -- a heart attack. While he survived, his heart condition did worsen from the experience and his ability to exercise and perform daily tasks was negatively effected.